Kentucky, 2011

Hail and Damaging Winds in Kentucky, March 23, 2011

March 23, 2011 · NWS LMK · 40 events in 19 counties and zones

A surface low tracked across IL/IN/OH through the day on March 23. Southern Indiana and central Kentucky were in the warm sector of this system through the day with southwesterly winds advecting mid-50s dewpoints into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A surface low tracked across IL/IN/OH through the day on March 23. Southern Indiana and central Kentucky were in the warm sector of this system through the day with southwesterly winds advecting mid-50s dewpoints into the area. Steep mid level lapse rates and surface instability led to the development of severe thunderstorms along and ahead of the cold front. These storms produced hail and damaging winds across Southern Indiana and central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 23, 11:39 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 23, 11:39 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1239 PM EDT WED MAR 23 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

TODAY...

...SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING...

A SURFACE LOW CURRENTLY OVER SOUTH CENTRAL IOWA WILL SCOOT EAST
SOUTHEAST THROUGH IL/IN/OH THROUGH THIS EVENING. SOUTHERN INDIANA
AND CENTRAL KENTUCKY WILL BE SOLIDLY IN THE WARM SECTOR OF THIS LOW
ALL DAY WITH STEADY SOUTHWESTERLY FLOW ADVECTING MID 50S TD/S INTO
THE REGION BY THIS AFTERNOON. VERY STEEP MID LEVEL LAPSE RATES WILL
OVERSPREAD UNSTABLE BOUNDARY LAYER THIS AFTERNOON COMBINED WITH
120-140 KNOT UPPER LEVEL JET NOSING INTO THE REGION. COLD FRONT WILL
APPROACH THE REGION EARLY THIS AFTERNOON...WITH A MIDWEST VERSION OF
A DRYLINE ACROSS OUR WESTERN CWA BORDER. THIS WILL SET THE STAGE FOR
STRONG TO SEVERE STORMS TO DEVELOP ACROSS MUCH OF SOUTHERN INDIANA
AND CENTRAL KENTUCKY...WITH AREAS EAST OF THE I-65 CORRIDOR SEEING
THE BEST COVERAGE AND STRONGEST STORMS. ALTHOUGH THERE WILL NOT BE
MUCH OF A DIRECTIONAL SHEAR COMPONENT...SPEED SHEAR WILL BE QUITE
IMPRESSIVE...FAVORABLE ENOUGH FOR SPLITTING UPDRAFTS AND SUPERCELLS.
FORECAST SOUNDINGS ARE VERY FAVORABLE FOR LARGE HAIL AS VERY STEEP
MID LEVEL LAPSE RATES COMBINE WITH VERY LOW WET BULB ZERO HEIGHTS
AROUND 7 K FEET. ADD A ROTATING UPDRAFT TO THE MIX AND LARGE TO VERY
LARGE HAIL SEEMS POSSIBLE WITH THE MOST ORGANIZED STORMS. ALSO OF
CONCERN...SOUNDINGS OFFER A DAMAGING WIND THREAT WITH DRY MID AND
LOWER LEVELS COMBINED WITH STORM MOTION AROUND 40 TO 45 KNOTS. THE
STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK FOR PORTIONS OF
CENTRAL AND EASTERN KENTUCKY TO ACCOUNT FOR THE UNUSUALLY LARGE HAIL
THREAT...COMBINED WITH THE DAMAGING WIND THREAT. A SLIGHT RISK
EXTENDS FURTHER WEST...ENCOMPASSING ALL OF OUR CWA. AN ISOLATED
TORNADO OR TWO CANNOT BE RULED OUT...HOWEVER MORE BACKED SURFACE
WINDS WOULD BE NEEDED FOR A GREATER TORNADO THREAT.

...TIMING AND LOCATION...

TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT IS STILL A BIT
TRICKY AS ENVIRONMENT LOOKS TO STAY CAPPED THROUGH EARLY AFTERNOON.
LOADED GUN APPEARANCE TO SOUNDINGS SUGGEST THAT ONCE ORGANIZED
CONVECTION IS ABLE TO FIRE CAP IS ERODED...IT WILL GO QUICKLY. IN
THE MEANTIME...ISOLATED TO SCATTERED ELEVATED CONVECTION SHOULD BE
ONGOING THROUGH MUCH OF THE MORNING AND EARLY AFTERNOON. LOOK FOR
STRONGER STORMS TO DEVELOP AFTER 2 PM EDT ALONG A LINE FROM
FRANKFORT SOUTHWESTWARD TO BOWLING GREEN...MOVING QUICKLY EAST
SOUTHEAST BY LATE AFTERNOON AND EVENING. THIS SOLUTION IS SUGGESTED
BY THE LOCAL WRF AT OUR OFFICE IN GENERAL AGREEMENT WITH THE 00Z SPC
WRF.

THE OVERALL LACK OF MOISTURE COMBINED WITH SOME OF THE HIGH RES
MODEL OUTPUT SUGGESTS THAT MORE DISCRETE CELLS WILL INITIALLY FORM
WITH BETTER COVERAGE DEVELOPING EAST OF THE I 75 CORRIDOR IN THE
EVENING. THIS WOULD ONLY WARRANT SCATTERED POPS ACROSS OUR EASTERN
CWA. HOWEVER GIVEN THE THREAT FOR MAGNITUDE OF HAIL AND WIND...HAVE
POPS IN THE LIKELY RANGE TO INCREASE AWARENESS AS IMPACT COULD BE
HIGH. THIS ALSO MATCHES WITH SURROUNDING OFFICES.

TEMPERATURES SHOULD WARM INTO THE LOW TO MID 70S TODAY AHEAD OF THE
COLD FRONT...WITH STEADY SOUTHWESTERLY WINDS BETWEEN 15 AND 20
MPH...GUSTING TO AROUND 30 MPH AT TIMES.

TONIGHT...

STRONG COLD FRONT WILL BE QUICKLY MAKING ITS WAY THROUGH THE REGION
EARLY TONIGHT WITH MUCH COLDER AIRMASS QUICKLY LURKING BEHIND.
EXPECT STEADY NORTHWESTERLY WINDS TO QUICKLY ADVECT MID 30S
TEMPERATURES INTO SOUTHERN INDIANA BY THURSDAY MORNING...WITH LOWER
40S EXPECTED ACROSS CENTRAL KENTUCKY. ENOUGH LOW LEVEL MOISTURE
LOOKS TO REMAIN FOR ISOLATED TO SCATTERED SPRINKLES OR RAIN SHOWERS
MAINLY ALONG AND NORTH OF THE I 64 CORRIDOR.

.LONG TERM (THURSDAY - TUESDAY)...

THURSDAY THROUGH FRIDAY NIGHT...

WILL FOLLOW THE PREVIOUS FORECASTER AND CONTINUE WITH THE
BELOW-GUIDANCE FORECAST FOR TEMPERATURES TO FINISH OUT THE WORK
WEEK. WITH THE EXITING SYSTEM THURSDAY MORNING...WE MAY SEE A FEW
LINGERING SHOWERS OVER THE FAR ERN CWA/BLUEGRASS REGION OF KY. IT
WOULD BE A VERY LIGHT MIX OF RA/SN BUT MOST IF NOT ALL PRECIP WILL
BE EAST OF OUR AREA BY MID MORNING. A COLD NORTHWEST FLOW WILL
REPLACE THE WARM WEATHER WE HAVE HAD LATELY...AS CANADIAN HIGH
PRESSURE SETTLES IN FOR THURSDAY AFTERNOON THRU FRIDAY MORNING. WITH
LINGERING CLOUDS AND COLD AIR ADVECTION...WILL TREND TOWARD THE
COLDER MET GUIDANCE WITH THURSDAY HIGHS IN THE 40S EVERYWHERE EXCEPT
THE FAR SOUTHWEST MAY ACTUALLY REACH 50. FRIDAY MORNING TEMPS WILL
BE A CHILLY SHOCK...WITH TEMPS RADIATING OUT INTO THE UPPER 20S NE
TO THE LOW 30S SW. BRR. WOULD NOT BE SURPRISED TO SEE A FEW
SHELTERED AREAS SEE PATCHY FROST FORM. FRIDAY SHOULD BE A FEW
DEGREES WARMER THAN THURSDAY GIVEN THAT MOST OF THE DAY WILL BE
MOSTLY SUNNY BUT TEMPS WILL STILL STAY CLOSER TO COOLER MET
GUIDANCE. LOOK FOR FRIDAY AFTERNOON HIGHS IN THE UPPER 40S NE TO THE
MID 50S S. THE NEXT LOW PRESSURE SYSTEM WILL BE ORGANIZING OVER THE
SRN PLAINS...WITH ITS WARM FRONT PUSHING TOWARDS OUR AREA FRIDAY
AFTERNOON. CLOUDS WILL EVENTUALLY BE ON THE INCREASE...AND
OVERRUNNING LIGHT RAIN WILL BE POSSIBLE OVER THE FAR WRN/SWRN CWA
LATE FRIDAY AFTERNOON...SPREADING EASTWARD FRIDAY NIGHT. FRIDAY
NIGHT LOWS SHOULD OCCUR EARLY...WITH TEMPS SLOWLY RISING TOWARD
MORNING AS THE WARM FRONT APPROACHES. IT WILL STILL BE QUITE COOL
WITH LOWS IN THE 30S MOST PLACES...EXCEPT THE SOUTH WHERE THE MID
40S COULD BE ATTAINED IF THE WARM FRONT IS CLOSE ENOUGH. IF
ISENTROPIC LIFT IS STRONG ENOUGH TO YIELD LIGHT RAIN OVER NORTHERN
SECTIONS OF THE CWA FRIDAY NIGHT...IT IS POSSIBLE THERE COULD BE A
LIGHT RASN MIX BEFORE CHANGING ALL OVER TO LIGHT RAIN. NOT QUITE
CONFIDENT IN THIS THOUGH SO WILL LEAVE OUT FOR NOW.

SATURDAY-SUNDAY...

THE WEEKEND WILL BE MARKED BY THE LOW PRESSURE SYSTEM...AND TEMPS
WILL BE DETERMINED BY THE WARM FRONTAL LOCATION. THE LOW PRESSURE
SYSTEM SHOULD TRANSLATE EASTWARD...MOVING ACROSS TN BY
SUNDAY...PLACING OUR FAR SRN AREA PERHAPS JUST SOUTH OF THE WARM
FRONT...AND ALL OTHER AREAS ON THE COOL SIDE. WILL TREND THE FAR SRN
1-2 TIERS OF COUNTIES WARMER THROUGH THE WEEKEND AND ALL OTHER AREAS
COOLER THAN GUIDANCE. GENERALLY HAVE UPPER 40S TO LOW 50S MOST
PLACES...AND THE FAR SOUTH AROUND 60 FOR HIGHS BOTH DAYS. PRECIP IS
TRICKY TOO BUT THE SOUTHERN CWA SHOULD SEE THE BEST CHC OF PRECIP
CLOSER TO THE LOW TRACK. TRENDED POPS DOWN OVER THE NORTH SATURDAY
INTO SUNDAY...ENDING POPS FROM WEST TO EAST LATE SUNDAY EVENING.
COULD GET A FEW STORMS TO WORK INTO THE SRN HALF OF THE CWA EITHER
FROM STORMS ROOTED IN THE WARM SECTOR/BL...OR FROM ELEVATED
INSTABILITY NORTH OF THE WARM FRONT. THINK THE GFS IS REALLY
OVERDOING THE QPF WITH THIS SYSTEM...AND THERE IS POTENTIAL THAT OUR
FAR NORTHERN CWA COULD SEE LITTLE TO EVEN NO PRECIP FROM THIS SYSTEM
IF IT CONTINUES TO TRACK FURTHER SOUTH. FOR NOW HAVE LOW CHC POPS N
TO HIGH CHC SOUTH THROUGHOUT THE WEEKEND.

NO CHANGES MADE TO MONDAY-TUESDAY. PREV DISCUSSION BELOW.

FOR MONDAY-TUESDAY...BOTH THE 22/12Z GFS AND EURO SOLUTIONS CONTINUE
TO SHOW A DEEP 500HPA GYRE OFF THE SE CANADA COAST ON MONDAY.  BOTH
THE MODELS SHOW A RATHER DECENT LOOKING MID-LEVEL WAVE COMING OUT OF
THE SOUTHERN PLAINS WHICH WILL INDUCE CYCLOGENESIS OVER EASTERN
TEXAS MONDAY AFTERNOON.  THIS LOW WILL MOVE THROUGH THE SOUTHEASTERN
U.S. AND BRING ANOTHER ROUND OF PRECIPITATION TO THE REGION MONDAY
NIGHT AND TUESDAY.  THE COMPLICATING ISSUE HERE IS THAT THIS LOW
WILL BE MOVING ALONG THE EDGE OF THE POLAR FRONTAL BOUNDARY AND SOME
LOW-LEVEL COLD AIR WILL BE IN PLACE EARLY TUESDAY MORNING.  IT IS
CERTAINLY POSSIBLE BASED ON THE CURRENT 22/12Z GFS AND EURO RAW DATA
THAT WE COULD A WINTRY MIX OF RAIN/SNOW VERY LATE MONDAY NIGHT AND
TUESDAY MORNING.  HOWEVER...AS WE MENTIONED ABOVE...THE 2M RAW TEMPS
HAVE GENERALLY BEEN TOO COLD OVER THE LAST FEW WEEKS COMPARED TO THE
VERIFICATION.  FOR NOW...BASED ON THE CURRENT MODEL TRENDS...HAVE
LOWERED TEMPS A BIT TUESDAY MORNING WITH TEMPERATURES CLOSE TO
FREEZING WITH A MIX OF RAIN/SNOW.  BOUNDARY LAYER TEMPS WILL RECOVER
AND WARM ON TUESDAY RESULTING A CHANGE OVER TO RAIN AS TEMPS WARM
BACK UP INTO THE MID-UPPER 40S.  IT SHOULD BE NOTED THAT A FURTHER
SOUTH SOLUTION COULD RESULT IN MORE WINTERY WEATHER.  THIS WILL BE
SOMETHING TO KEEP AN EYE ON OVER THE COMING WEEK.

&&

.AVIATION (18Z TAF ISSUANCE)...

AT 16Z A SURFACE LOW WAS CENTERED JUST NORTH OF INDIANAPOLIS WITH A
COLD FRONT REACHING SOUTHWEST TO DALLAS. THE CU FIELD IS NOW WELL
ESTABLISHED AND SCATTERED THUNDERSTORMS ARE EXPECTED TO SPROUT THIS
AFTERNOON...WITH THE MOST COVERAGE DURING THE MIDDLE AND LATE
AFTERNOON HOURS. STORMS WILL BEGIN TO DIMINISH WITH THE SETTING OF
THE SUN THIS EVENING AND BE SWEPT OUT OF THE AREA COMPLETELY BY THE
COLD FRONT. LOW CLOUDS ARE EXPECTED TO SURGE IN BEHIND THE FRONT AND
CONTINUE INTO THURSDAY MORNING...AND MAY BE ON THE HIGH END OF MFVR.

SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON WITH A FEW GUSTS TO
30KT POSSIBLE. THE FRONT WILL SWITCH WINDS AROUND TO THE NORTHWEST
THIS EVENING BUT AT LOWER SPEEDS IN THE 9 TO 14KT RANGE. WINDS WILL
VERY SLOWLY DECREASE THURSDAY AND WILL REMAIN OUT OF THE NORTHWEST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........BJS
LONG TERM.........AL
AVIATION..........13
Hazardous weather outlook, Mar 23, 12:38 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
138 PM EDT WED MAR 23 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
138 PM EDT WED MAR 23 2011 /1238 PM CDT WED MAR 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 9PM EDT...8PM CDT.

SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD
FRONT MOVES FROM WEST TO EAST ACROSS THE REGION. STORMS WILL MOVE
QUICKLY TO THE EAST SOUTHEAST THROUGH EARLY THIS EVENING. THE MAIN
THREATS WITH THESE STORMS... ESPECIALLY ALONG AND EAST OF THE I 65
CORRIDOR AND SOUTH OF THE OHIO RIVER...WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. ESPECIALLY
DANGEROUS LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM...ALONG
WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS A STORM SYSTEM
TRACKS ACROSS THE TENNESSEE VALLEY. THE BEST CHANCE FOR STORMS WILL
BE ACROSS SOUTH-CENTRAL KENTUCKY SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THIS AFTERNOON AND EVENING.

13

In the hours before

Local storm report, Mar 23, 1:28 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
228 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             2 E ORLEANS             38.66N  86.42W
03/23/2011  E0.50 INCH       ORANGE             IN   LAW ENFORCEMENT

&&

EVENT NUMBER LMK1100203

SZAPPANOS
Local storm report, Mar 23, 1:30 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             DEPUTY                  38.80N  85.65W
03/23/2011  E0.50 INCH       JEFFERSON          IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1100204

SZAPPANOS
Special weather statement, Mar 23, 1:33 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
233 PM EDT WED MAR 23 2011

INZ076-083-084-231900-
CRAWFORD-DUBOIS-ORANGE-
233 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...PENNY SIZE HAIL...
AND GUSTY WINDS...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF JASPER...AND MOVING EAST AT
60 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...PENNY SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ENGLISH...
  ECKERTY AND WICKLIFFE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3840 8688 3844 8633 3827 8633 3826 8659
      3826 8668 3825 8669 3824 8684
TIME...MOT...LOC 1833Z 266DEG 54KT 3832 8674

JSD
Local storm report, Mar 23, 1:40 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             SALEM                   38.60N  86.10W
03/23/2011  E0.70 INCH       WASHINGTON         IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1100205

SZAPPANOS
Special weather statement, Mar 23, 1:45 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT WED MAR 23 2011

KYZ039-045-046-231915-
ANDERSON-NELSON-WASHINGTON-
245 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORM WITH UP TO HALF INCH HAIL...AND 40 MPH
WINDS...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARDSTOWN...AND MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BARDSTOWN...
  MOORESVILLE AND MAUD...
  POLIN AND HARDESTY...
  WILLISBURG AND PULLIAM...
  SHARPSVILLE AND CARDWELL...

THIS STORM WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS 21
AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE
UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3768 8539 3769 8539 3771 8541 3772 8541
      3767 8546 3767 8547 3784 8552 3799 8505
      3778 8502 3776 8503
TIME...MOT...LOC 1843Z 255DEG 41KT 3778 8537

04
Local storm report, Mar 23, 1:46 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
246 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 E SALEM               38.60N  86.04W
03/23/2011  E0.70 INCH       WASHINGTON         IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1100206

SZAPPANOS

The radar

The Louisville radar (KLVX), 97 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

27 hail, 12 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Franklin

When
March 23, 1:57 PM EST
Where
Franklin County, 1.29 mi WSW of Frankfort
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -84.870

A spotter reported nickel size hail near the Boone National Guard Center.

Hail, Bullitt

When
March 23, 2:10 PM EST
Where
Bullitt County, 0.88 mi NE of Shepherdsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.990, -85.710

Hail, Hardin

When
March 23, 2:33 PM EST
Where
Hardin County, 0.69 mi N of Radcliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.840, -85.950

Pea to quarter sized hail was reported.

Hail, Trimble

When
March 23, 2:34 PM EST
Where
Trimble County, 2.63 mi NW of Providence
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.600, -85.250

Thunderstorm Wind, Barren

When
March 23, 1:43 PM CST
Where
Barren County, 0.5 mi NW of Roseville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.885, -85.927

Damage was done to a barn with the metal roof found in the road on Highway 249.

Hail, Breckinridge

When
March 23, 1:49 PM CST
Where
Breckinridge County, Mc Quady
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.700, -86.520

Hail, Breckinridge

When
March 23, 1:55 PM CST
Where
Breckinridge County, 0.55 mi W of Garfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.780, -86.360

Thunderstorm Wind, Meade

When
March 23, 3:23 PM EST
Where
Meade County, 1.01 mi NW of Ekron
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.941, -86.192

Two utility poles were blown down near the intersection of Hwy. 710 and Fred Fackler Rd.

Hail, Marion

When
March 23, 4:04 PM EST
Where
Marion County, 0.55 mi W of Lebanon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.570, -85.260

A trained spotter reported pea to nickel sized hail covering the ground near spring view hospital.

Hail, Marion

When
March 23, 4:05 PM EST
Where
Marion County, Lebanon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.570, -85.250

Up to penny size hail was covering the ground.

Hail, Marion

When
March 23, 4:11 PM EST
Where
Marion County, Gravel Switch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -85.050

Quarter sized hail was covering the ground.

Hail, Adair

When
March 23, 3:17 PM CST
Where
Adair County, Knifley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.230, -85.180

Hail, Boyle

When
March 23, 4:19 PM EST
Where
Boyle County, 0.88 mi SE of Danville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.640, -84.770

Quarter sized hail was reported via dispatch.

Hail, Boyle

When
March 23, 4:20 PM EST
Where
Boyle County, 0.88 mi SE of Danville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.640, -84.770

Thunderstorm Wind, Logan

When
March 23, 3:25 PM CST
Where
Logan County, 1.77 mi SW of Cooperstown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.910, -86.890

Strong winds damaged 300 feet of chain link fence just north of Russellville. Several trees were blown down approximately 5 miles north of Russellville.

Hail, Logan

When
March 23, 3:30 PM CST
Where
Logan County, 0.88 mi SW of Russellville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.840, -86.890

Golf ball sized hail was reported.

Thunderstorm Wind, Logan

When
March 23, 3:30 PM CST
Where
Logan County, 0.65 mi W of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.851, -86.892

Several trees were blown down at the intersection of Main St. and Armory Dr. as well as near Epley Station along U.S. 431 N.

Thunderstorm Wind, Logan

When
March 23, 3:30 PM CST
Where
Logan County, 0.88 mi SW of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.840, -86.890

Golf ball sized hail was reported in addition to the wind gusts.

Hail, Casey

When
March 23, 4:37 PM EST
Where
Casey County, 0.55 mi E of Phil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.220, -84.960

A spotter reported nickel to quarter sized hail near the intersection of U.S. 127 and Hwy. 910.

Hail, Warren

When
March 23, 3:45 PM CST
Where
Warren County, 0.88 mi NW of Woodburn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.840, -86.530

Dime to nickel sized hail was reported in the downtown Woodburn area.

Thunderstorm Wind, Warren

When
March 23, 3:49 PM CST
Where
Warren County, 1.77 mi NW of Woodburn
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.850, -86.540

A trained spotter reported dime sized hail, estimated 60-70 mph winds, and trees blown down near 31 W and Hwy. 240.

Hail, Metcalfe

When
March 23, 3:55 PM CST
Where
Metcalfe County, Knob Lick
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.080, -85.680

Thunderstorm Wind, Simpson

When
March 23, 3:57 PM CST
Where
Simpson County, 1.68 mi NW of Franklin
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.740, -86.588

A roof was blown off a barn on Hwy. 73 near mile marker 18.

Thunderstorm Wind, Warren

When
March 23, 3:57 PM CST
Where
Warren County, 0.88 mi NW of Drake
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.840, -86.410

Multiple trees were blown down near Drake.

Thunderstorm Wind, Simpson

When
March 23, 3:59 PM CST
Where
Simpson County, Temperance
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.780, -86.430

Multiple trees were blown down near Temperance.

Hail, Barren

When
March 23, 4:00 PM CST to 4:15 PM CST
Where
Barren County, Lucas
Measured
1 in hail
Reported by
Public
Coordinates
36.880, -86.030

Hail up to one inch fell for 15 minutes.

Hail, Barren

When
March 23, 4:04 PM CST
Where
Barren County, 1.3 mi ENE of Cave City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.140, -85.950

A spotter reported pea to nickel sized hail via eSpotter.

Hail, Barren

When
March 23, 4:05 PM CST
Where
Barren County, 2.35 mi SSW of Lucas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.850, -86.050

A spotter reported nickel sized hail with estimated 40-50 mph winds near the entrance of the Barren River Lake State Park.

Hail, Allen

When
March 23, 4:05 PM CST
Where
Allen County, 0.89 mi SW of Cedar Spgs
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.820, -86.110

Quarter sized hail was reported near Cedar Springs.

Hail, Barren

When
March 23, 4:09 PM CST
Where
Barren County, Austin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.820, -86.020

Hail, Allen

When
March 23, 4:09 PM CST
Where
Allen County, 1.11 mi W of Scottsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.750, -86.200

A spotter reported quarter sized hail. The spotter also relayed several reports of trees down, including one that had fallen on a moving vehicle on Old Hartsville Rd.

Thunderstorm Wind, Allen

When
March 23, 4:09 PM CST
Where
Allen County, 0.89 mi SW of Scottsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.742, -86.193

A spotter relayed several reports of trees down, including one that had fallen on a moving vehicle on Old Hartsville Rd.

Hail, Barren

When
March 23, 4:13 PM CST
Where
Barren County, 0.89 mi SW of Dry Fork
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.810, -85.930

Quarter sized hail was reported near Dry Fork Rd.

Hail, Allen

When
March 23, 4:15 PM CST
Where
Allen County, Scottsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.750, -86.180

Thunderstorm Wind, Allen

When
March 23, 4:15 PM CST
Where
Allen County, 2.46 mi NE of Petroleum
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.729, -86.224

A spotter reported damage to a trailer with trees down near 31E and Cartertown Rd. Winds were estimated to be around 70 to 80 mph.

Hail, Monroe

When
March 23, 4:34 PM CST
Where
Monroe County, 0.55 mi W of Tompkinsville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.700, -85.690

A trained spotter reported hail just under golf ball size.

Hail, Cumberland

When
March 23, 4:35 PM CST
Where
Cumberland County, 0.69 mi N of Burkesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.790, -85.370

Hail, Monroe

When
March 23, 4:39 PM CST
Where
Monroe County, 0.55 mi W of Tompkinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.700, -85.690

A trained spotter reported pea to quarter sized hail.

Thunderstorm Wind, Clinton

When
March 23, 4:55 PM CST
Where
Clinton County, 2.32 mi WNW of Watauga
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.830, -85.110

A few trees were blown down.

Lightning, Franklin

When
March 23, 8:52 PM EST
Where
Franklin County, 3.33 mi WNW of Harvieland
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
38.260, -84.960

Lightning struck a tree and a cabin. The cabin was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289905, 289900, 289898, 289896, 294156, 289894, 289890, 294157, 289889, 289885, 289884, 289883, 289882, 289879, 294158, 289878, 294159, 294169, 289876, 289875, 294160, 289874, 294161, 294163, 294164, 289873, 289857, 289851, 289853, 289846, 289849, 294165, 289845, 289844, 294166, 289843, 289841, 289840, 294168, 294152.